Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 296, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 8, 2016, 5:29 PM CDT for Kingman County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2016, 5:29 PM CDT (22:29 UTC)
- Expired
- Sep 8, 2016, 6:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kingman County, KS
The radar
The Wichita radar (KICT), 79 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 6:00 PM CDT | HAIL 1 | Zenda, KS | TRAINED SPOTTER REPORTS A FEW QUARTER SIZED HAILSTONES. |
| Sep 8, 6:17 PM CDT | TSTM WND DMG | 3 S Rago, KS | DISPATCH REPORTS THREE FOOT COTTONWOOD TREES ARE DOWN. THE TIME IS ESTIMATED FROM RADAR. |
| Sep 8, 6:17 PM CDT | TSTM WND DMG | 3 S Rago, KS | DISPATCH REPORTS THREE FOOT IN DIAMETER COTTONWOOD TREES ARE DOWN. THE TIME IS ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
916
WUUS53 KICT 082229
SVRICT
KSC095-082330-
/O.NEW.KICT.SV.W.0296.160908T2229Z-160908T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT THU SEP 8 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
NASHVILLE...OR 8 MILES NORTH OF SHARON...MOVING NORTHEAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NASHVILLE...WILLOWDALE...ZENDA...SPIVEY...CLEVELAND AND RAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WITH ESTIMATED RAINFALL RATES OF 3 INCHES PER
HOUR IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3739 9846 3756 9847 3762 9808 3739 9805
TIME...MOT...LOC 2228Z 238DEG 31KT 3738 9842
HAIL...1.00IN
WIND...60MPH
$$
METZGER2 follow-up statements
929
WWUS53 KICT 082247
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT THU SEP 8 2016
KSC095-082330-
/O.CON.KICT.SV.W.0296.000000T0000Z-160908T2330Z/
KINGMAN KS-
547 PM CDT THU SEP 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN KINGMAN COUNTY...
AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
NASHVILLE...OR 14 MILES SOUTHWEST OF KINGMAN...MOVING NORTHEAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NASHVILLE...WILLOWDALE...ZENDA...SPIVEY...CLEVELAND AND RAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3739 9846 3756 9847 3762 9808 3739 9805
TIME...MOT...LOC 2247Z 238DEG 31KT 3747 9824
HAIL...1.00IN
WIND...60MPH
$$
METZGER587
WWUS53 KICT 082311
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT THU SEP 8 2016
KSC095-082330-
/O.CON.KICT.SV.W.0296.000000T0000Z-160908T2330Z/
KINGMAN KS-
611 PM CDT THU SEP 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN KINGMAN COUNTY...
AT 610 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF KINGMAN...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS HAVE REPORTED QUARTER SIZED HAIL
IN ZENDA.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NASHVILLE...WILLOWDALE...ZENDA...SPIVEY...CLEVELAND AND RAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3739 9846 3756 9847 3762 9808 3739 9805
TIME...MOT...LOC 2310Z 238DEG 31KT 3758 9803
HAIL...1.00IN
WIND...60MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:54 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 8, 2:54 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Wichita KS 254 PM CDT THU SEP 8 2016 .SHORT TERM...(This evening through Sunday night) Issued at 250 PM CDT Thu Sep 8 2016 The primary concern through Friday night continues to be heavy rain and flooding concerns although a handful of severe storms will be likely on Friday along a southward moving cold front. Widely scattered late afternoon storms are expected to become more widespread this evening and tonight across south central Kansas as low level moisture transport ramps up once again. This activity should drift eastward across portions of southeast Kansas after 07- 09z. Given the very moist column...efficient rain production and flooding concerns will remain possible across the watch area. After a brief lull during the morning hours on Friday...a southward advancing cold front will provide a focus for storms after 21z continuing through the evening and overnight hours for portions of the area. Heavy rain and damaging winds will be the primary threats through the evening hours with the potential for flooding across portions of south central and southeast Kansas. Sat-Sun...a stable post-frontal regime is anticipated over the weekend with dry weather conditions and below normal temperatures. .LONG TERM...(Monday through Thursday) Issued at 250 PM CDT Thu Sep 8 2016 Surface high pressure will translate east away from the area by early next week allowing breezy southerly winds to return to the Central Plains. Highs will climb back into the upper 80s by Monday as another cold front approaches late in the period. This front may provide a focus for storms late Sunday and lingering into Tue and possibly Wed as the front meanders over the area. Temperatures in the wake of the front will fall below climate normals with highs in the 60s and 70s while lows fall into the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1204 PM CDT Thu Sep 8 2016 Some convection will fester through the afternoon, mainly across the Flint Hills into southeast Kansas, with isolated redevelopment possible over central Kansas. However a more widespread area of showers and storms is expected to develop tonight across south central and southeast Kansas with heavy rainfall and reduced visibilities. MVFR cigs are expected to develop close to the surface frontal boundary across central Kansas along the I-70 corridor early Friday morning with patchy fog possible as well. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 91 60 77 / 90 30 90 0 Hutchinson 71 90 58 77 / 70 50 90 0 Newton 71 90 57 76 / 80 30 90 0 ElDorado 72 91 59 76 / 90 30 90 0 Winfield-KWLD 73 92 61 78 / 80 30 90 0 Russell 68 87 51 77 / 20 70 10 0 Great Bend 68 89 53 78 / 30 70 20 0 Salina 71 89 55 78 / 30 70 50 0 McPherson 71 89 56 77 / 50 70 80 0 Coffeyville 74 92 62 78 / 70 50 80 0 Chanute 72 89 61 77 / 90 50 80 0 Iola 72 88 61 76 / 80 50 80 0 Parsons-KPPF 74 91 62 77 / 80 50 80 0 && .ICT Watches/Warnings/Advisories... Flash Flood Watch through Saturday morning for KSZ052-053- 068>072-083. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous weather outlook, Sep 8, 3:32 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 332 PM CDT THU SEP 8 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 332 PM CDT THU SEP 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SHOWERS AND STORMS WILL BE LIKELY THIS EVENING EXPANDING IN COVERAGE TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. TORRENTIAL RAIN WITH HOURLY RATES EXCEEDING 2 INCHES MAY LEAD TO FLOODING AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF THE AREA. SOME OF THE STRONGER STORMS THIS EVENING MAY PRODUCE WINDS GUSTS TO AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG COLD FRONT WILL ARRIVE ON FRIDAY AFTERNOON AND FRIDAY EVENING. SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT MOVES SOUTH ACROSS THE AREA FRIDAY EVENING. HEAVY RAIN MAY AGGRAVATE ONGOING FLOODING CONCERNS WHILE WIND GUSTS TO 70 MPH AND QUARTER SIZED HAIL WILL ALSO BE POSSIBLE. ANOTHER FAST MOVING STORM SYSTEM WILL BRING INCREASING CHANCES FOR STORMS LATE MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Sep 8, 5:12 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT THU SEP 8 2016
KSZ083-082245-
SEDGWICK KS-
512 PM CDT THU SEP 8 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER GODDARD...
MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WICHITA...DERBY...ANDOVER...HAYSVILLE...PARK CITY...
VALLEY CENTER...BEL AIRE...MULVANE...GODDARD...ROSE HILL...MAIZE...
CLEARWATER...COLWICH...GARDEN PLAIN...DOWNTOWN WICHITA...KECHI...
ANDALE...EASTBOROUGH...VIOLA AND SOUTH WICHITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3768 9774 3774 9769 3784 9765 3790 9715
3748 9715 3747 9769
TIME...MOT...LOC 2211Z 236DEG 23KT 3765 9761
METZGERSpecial weather statement, Sep 8, 5:22 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT THU SEP 8 2016
KSZ082-082300-
KINGMAN KS-
522 PM CDT THU SEP 8 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER NASHVILLE...
OR 8 MILES EAST OF ISABEL...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
KINGMAN...CUNNINGHAM...NASHVILLE...WILLOWDALE...ZENDA...SPIVEY...
CLEVELAND...KINGMAN AIRPORT AND RAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3739 9846 3766 9846 3771 9806 3739 9803
3738 9821 3738 9843
TIME...MOT...LOC 2221Z 238DEG 31KT 3745 9840
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 12:50 AM CDT | Special Weather Statement | ICT | Harvey, Reno | 55 min |
| Sep 8, 1:43 AM CDT | Special Weather Statement | ICT | Harvey | 62 min |
| Sep 8, 2:13 AM CDT | Areal Flood Warning | ICT | Harvey | 7 hr |
| Sep 8, 2:20 AM CDT | Special Weather Statement | ICT | Butler | 25 min |
| Sep 8, 2:27 AM CDT | Special Weather Statement | ICT | Marion | 33 min |
| Sep 8, 2:43 AM CDT | Special Weather Statement | ICT | Chase | 62 min |
| Sep 8, 3:39 AM CDT | Flash Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 48 hr |
| Sep 8, 4:08 AM CDT | Special Weather Statement | ICT | Chase, Marion | 67 min |
| Sep 8, 5:07 AM CDT | Areal Flood Warning | ICT | Butler, Chase, Greenwood | 5 hr |
| Sep 8, 8:30 AM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 5 hr |
| Sep 8, 9:56 AM CDT | Areal Flood Warning | ICT | Allen, Butler, Chase, Greenwood, Woodson | 4 hr |
| Sep 8, 3:08 PM CDT | Areal Flood Warning | ICT | Butler, Chase, Greenwood | 18 hr |
| Sep 8, 5:12 PM CDT | Special Weather Statement | ICT | Sedgwick | 33 min |
| Sep 8, 5:22 PM CDT | Special Weather Statement | ICT | Kingman | 38 min |
| Sep 8, 6:13 PM CDT | Special Weather Statement | ICT | Rice | 32 min |
| Sep 8, 6:17 PM CDT | Special Weather Statement | ICT | Montgomery | 28 min |
| Sep 8, 6:25 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 43 min |
| Sep 8, 6:27 PM CDT | Special Weather Statement | ICT | Chautauqua | 33 min |
| Sep 8, 6:31 PM CDT | Special Weather Statement | ICT | Barton | 29 min |
| Sep 8, 6:41 PM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Sep 8, 6:59 PM CDT | Special Weather Statement | ICT | Wilson | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.